1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

HBA1C of 55 but doc says no metformin?

Discussion in 'Newly Diagnosed' started by MrsDoodle72, Nov 15, 2021.

  1. Oldvatr

    Oldvatr Type 2 · Expert

    Messages:
    7,153
    Likes Received:
    3,841
    Trophy Points:
    198
    ND is a very useful tool, and should get you there. I am too far gone along this pathway to benefit, so do not use it myself, but provided you do the maintenance phase properly, it should set you up for success. Your choice of Low Carb for follow on is sound IMHO. You should not hypo if not using medication (unless you starve yourself). Good hunting. Do not get too hung up on the weight loss target, since it is the clearing out of the excess fat that is needed, but you need to sit comfortably too. I lost more than the 15% but havr not got remission so it is not purely weight that does the trick.
     
    • Agree Agree x 2
    • Like Like x 1
  2. KidDougi

    KidDougi · Well-Known Member

    Messages:
    54
    Likes Received:
    16
    Trophy Points:
    8
    My cousin is type 2 and as skinny as they come. So in its self won’t be the complete answer, although still a good goal.
     
  3. MrsDoodle72

    MrsDoodle72 Type 2 · Member

    Messages:
    17
    Likes Received:
    5
    Trophy Points:
    23
    A new Question. I opened the metformin 500mg box and read the leaflet. It says clearly 'don't use this medication if you are on a VLCD or diet below 1000 calories a day'

    so I am on 800 calories a day and I am now worried to take the medication. Doctor never said anything and I have told him about my diet... .what's the risk?




    now 94.1kg and jeans fitting better.
     
  4. Oldvatr

    Oldvatr Type 2 · Expert

    Messages:
    7,153
    Likes Received:
    3,841
    Trophy Points:
    198
    I believe that ND advises withdrawal of all diabetic meds during the active phase. It is how they ran the study, and I believe that where ND is prescribed then this is the advice. Park the Metformin in the box for the moment. It is not an 'urgemt' medication anyway.
     
    • Agree Agree x 1
  5. MrsDoodle72

    MrsDoodle72 Type 2 · Member

    Messages:
    17
    Likes Received:
    5
    Trophy Points:
    23
    well I read the leaflet and then went on line and it turns out i can't take now anyway as there is a dangerous interaction with Topamax which I take for migraine. My GP never looked at that either. Mix those two and lactic acidosis is a big danger. I wonder what the GP does tbh

    Using metFORMIN together with topiramate may increase the risk of a rare but serious and potentially life-threatening condition known as lactic acidosis, which is a buildup of lactic acid in the blood that can occasionally occur during treatment with metformin-containing products.
     
    • Hug Hug x 2
    • Agree Agree x 1
  6. Alexandra100

    Alexandra100 Prefer not to say · Well-Known Member

    Messages:
    3,721
    Likes Received:
    1,547
    Trophy Points:
    198
    In my experience, neither GPs nor medical staff on specialist hospital units ever bother their heads about drug inter-actions. Thank-heaven for the access we have nowadays to the internet. I automatically check any drug I may be considering taking for side effects etc. The concept of polypharmacy does not appear to have penetrated far into the NHS. I read that taking more than 4 different drugs is a cause for concern, but I am obliged to take four necessary ones and doctors often try to pressure me into adding an (in my view unnecessary) statin as fifth. They always dismiss my concern that this would raise my already precarious blood glucose.
     
    • Like Like x 1
    • Agree Agree x 1
  7. lucylocket61

    lucylocket61 Type 2 · Expert

    Messages:
    6,133
    Likes Received:
    2,686
    Trophy Points:
    178
    Your pharmacist should be picking up interactions. It should red flag in their screen, according to my pharmacist friend.
     
    • Informative Informative x 2
  8. searley

    searley Type 1 · Well-Known Member

    Messages:
    1,750
    Likes Received:
    668
    Trophy Points:
    173
    It might be a blessing not being put on metformin yet might give you the drive to lose a little weight and stay off it

    I've always had a high heart rate and high bp but it doesn't stop me doing some exercise.. if they are concerned about a heart issue they could do a stress test if you pass that there is minimal risk of issues during light exercise

    Again weight loss and increased activity may help with this

    If I go swimming my bp And heater rate remain good for about a week afterwards
     
    • Like Like x 1
  9. KidDougi

    KidDougi · Well-Known Member

    Messages:
    54
    Likes Received:
    16
    Trophy Points:
    8
    I find that my local chemist tends to have a better idea on the combination of medication…
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook